Announcement

Collapse
No announcement yet.

are there meds for fatigue?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    are there meds for fatigue?

    if so what are they, and what sort of situations do they prescribe them?

    #2
    For MS related fatigue, I take Acetyl-L-Carnitine. Its an OTC supplement, but it works.

    Comment


      #3
      What's going on Jody? Have you been to the doc lately? Has your appetite improved?
      (enough questions for now)

      Comment


        #4
        My wife takes Ritalin. Doctor prescribed it 20 years ago and never took her off.

        Comment


          #5
          According to the TV commercials, hormone replacement therapy deals with it.
          You will find a guide to preserving shoulder function @
          http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

          See my personal webpage @
          http://cccforum55.freehostia.com/

          Comment


            #6
            The treatment depends on the cause of the fatigue. For instance (if you're looking for a drug therapy), a sleeping pill might be the best option. If the fatigue is a symptom of an infection, ABX. . . and so on.
            Foolish

            "We have met the enemy and he is us."-POGO.

            "I have great faith in fools; self-confidence my friends call it."~Edgar Allan Poe

            "Dream big, you might never wake up!"- Snoop Dogg

            Comment


              #7
              Yes. My mom used ritalin for a long time. You can develop some tolerance to it, and then you will need a higher dose in the future. But it works.

              Provigil is also popular, and for some people has fewer side effects. Can be a little pricier then ritalin though. An even newer sister medicine, Nuvigil, is also available.

              It seems like the people who get prescribed these medicines the most are people with chronic diseases that often have fatigue as a symptom. Multiple sclerosis, cancer are examples. Also some people with chronic pain, as often pain meds can be sedating.

              If you're starting to think about meds like these, I'd make sure you had a good review of your sleep habits and maybe even a sleep study if you are not getting restful sleep. Also a good general physical examination, check of your thyroid etc... And if your mood is not good, then maybe treatment of that might help.

              I'm also becoming a fan of the "happy light", if seasonal changes are affecting your mood and sleep. You sit with it every morning, to help "wake you up" for your day...

              http://www.costco.com/Browse/Product.aspx?Prodid=11672325&Ne=5000001%204000000& eCat=BC|589&N=4001222%204294902029&Mo=0&No=0&Nr=P_ CatalogName:BC&Ns=P_Price|1||P_SignDesc1

              Comment


                #8
                I wish it was
                TH 12, 43 years post

                Comment


                  #9
                  I'll look some of those meds up.

                  to answer questions, I have been having a lot of trouble with nausea and no appetite.
                  I am so wiped out too. lots of jerky muscles, and my body is just useless being so wiped out.
                  I have a low red count high white, and lately water poo's.

                  even bathing is extremely tiring, forget cleaning my home.

                  Dr doesn't know what is up yet.
                  I had a hida scan because they saw growths in my gall bladder, but it was negative. I was going to get a colonoscopy but it was cancelled when they saw the gal bladder growths.

                  now they are leaning toward an obstruction. I break out in to a sweat and chillls in a constant cycle over the last few months.
                  it is just wearing me out.

                  Doc wants me to go get some rehab because she see's I can no longer walk as well as I was, but the thought of rehab when I feel so wiped out is heartbreaking.
                  I don't know how I can do it without some way to combat this incredible tired.

                  sleeping isnt going so well ether. even being so so tired. Im hoping if I can get some energy and get through the day, maybe I will sleep better.

                  for now I am living on fenergan, both injected and suppository. it stops the nausea but makes me tired as well. the suppository causes the belly pain to get really bad until it starts to take affect, the injection makes my legs all hoppy.

                  Yesterday, I noticed how bad I am looking in my face again. I let one tear slip and that was it, the rain fell until I hyperventilated.

                  anyway, I don't know what else to do but try to treat the symptoms of what ever it is.
                  Fatigue is one symptom, so Im looking for options.





                  I think I really need to find a doc who treats sci patients, but there are none around here.

                  Comment


                    #10
                    (((Jody)))

                    Comment


                      #11
                      Oh my goodness Jody. You have many many reasons to be so tired. I am so sorry to hear about this.

                      Do you have a plan now for the next step, to try to figure out what is going on? If not, it may be time to find another doctor for a second opinion.

                      How bad is your low red blood cell count? "Anemia" can also contribute to fatigue. Are you taking iron, to help build up more red blood cells? This may also help firm up your stool. Talk to the doctor about it.

                      But you are likely tired mostly because you are SICK. Your body is fighting something.... inflammed for some reason. This is exhausting. And you are not sleeping well.... and using sedating phenergan.

                      Can you try a nausea medicine that is less sedating, like Zofran or reglan?

                      I'm actually not sure that a SCI doctor is what you need now. You need a general internal medicine doctor and a gastroenterologist, working together.

                      For you, simply walking and taking care of yourself is probably more exercise then you can tolerate. If the doctor is willing to sign you up for home PT, I would consider doing that. They can keep it at a level you can tolerate. It is true that when you are active or get some exercise during the day, you sleep better.

                      I'm sorry Jody. They should be able to figure this out. As we know, having SCI and an infection or any systemic problem can just cause everything to come crashing down. We are already living on the edge, and it only takes small changes to push us over...

                      Comment


                        #12
                        Originally posted by jody View Post
                        if so what are they, and what sort of situations do they prescribe them?
                        Cephalon makes a drug called Nuvigil (armodafinil) that improves wakefulness in patients with excessive sleepiness.


                        Ampyra (4-aminopyridine) has been reported by some to reduce fatigue in multiple sclerosis but this has not been tested for spinal cord injury.

                        Wise.

                        Comment


                          #13
                          I'm sorry, I hate to complain, I would rather offer encouragement, or anything else than this, but honestly, this is starting to suck a little.

                          Comment


                            #14
                            Originally posted by jody View Post
                            I'll look some of those meds up.

                            to answer questions, I have been having a lot of trouble with nausea and no appetite.
                            I am so wiped out too. lots of jerky muscles, and my body is just useless being so wiped out.
                            I have a low red count high white, and lately water poo's.
                            Check your thyroid levels (TSH and T4). East test

                            Comment


                              #15
                              Jody, with your elevated wbc count, I am convinced that you are fatigued, etc. because of the infection. I urge you to talk to your doc about having a white blood cell scan, sometimes called a tagged white blood cell scan. It is used to locate the site of the infection when it has evaded other diagnostic approaches. They draw a blood sample from you, take it to a lab and remove the white blood cells. They put them with some non-harmful radioactive material and they become "tagged." Then they re-inject the cells. Once in your system, as white cells do, they head for the site of the infection to fight it. Over a time, many of the tagged cells will be at the site and the cluster can be detected with a scanning device. Then the docs know what to focus on. We considered doing one on me but my white count is normal so it is unlikely my sweating, pain, etc. are coming from an infection and there would be no cluster site.

                              The needle pricks are the only painful thing and no prep or anything is required. It just requires waiting around and patience while they process the cells, etc. Below is a link with an overview.


                              http://www.umm.edu/ency/article/003834.htm
                              You will find a guide to preserving shoulder function @
                              http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

                              See my personal webpage @
                              http://cccforum55.freehostia.com/

                              Comment

                              Working...
                              X